Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD Adults

ADD following RNY surgery

I was diagnosed with ADD about a year ago and have spent most of my time adjusting to meds and doses.  Ritalin, while being very effective with my concentration, gave me too much stomach irritation and nausea.  After switching to Adderall, it is like night and day.  I’m calm, peaceful and can concentrate without feeling edgy, blurting or rambling on from topic to topic. 

I had RNY surgery (gastric bipass) about 8 years ago.  I will say that prior to surgery, I was symptomatic of ADD and undiagnosed, my symptoms were mild and somehow, my PCP told me, I had provided my own behavior modifications to deal with them. 

Since surgery, it was a slow spiral to the point where my mild symptoms were now raging out of control as well as showing signs of risky behavior..actually very risky behavior. 

My husband would tell you I am now an entirely different person.  With adderall, I’m starting to feel like my old self.

My question is.. I wondered if anyone else had ever heard of this happening?  I did ask my surgeon and he had no idea.  I also asked my PCP (who is also ADD) and she said it was highly possible there could be a connection.

I’m not saying that it should be a factor in whether or not to have surgery.. I’m just curious if there could be a connection.

Replies

I’ve only recently been dx’d officially and started meds. I’d suspected for about 10 years but for some of those years was living in a remote place where finding a good doc was a several hour drive in good conditions and in winter would have been a day long round trip. Having to do that once a month for a med check would have been difficult. And at the time my symptoms not as strong as in the past few years.

Then I had some other life stress leading to long term fatigue, impaired adrenal function plus menopause and hypothyroid to balance first.

How immediate were your symptoms post surgery? any symptoms of hypoglycemia? If the surgery affected your appetite, low glucose can make underlying ADD worse.

I’ve not heard of surgery or perhaps anesthesia triggering ADD. Some surgeries such as heart surgery seem to have a link to cognitive issues. Whether it was damage done before the surgery and more apparent after there was greater blood flow again to all the body or something in the procedure or perhaps meds needed such as type of anesthesia doesn’t seem to be clear yet.

http://pediatrics.aappublications.org/content/121/2/e358.long indicating that a virus along with other infections may be a trigger. And that some toxins can trigger ADD. My symptoms got much worse after a virus 2 years ago that also made symptoms of low blood pressure much worse. VIruses can affect neurotransmitters and/or receptors. In my case, norepinephrine may be the common link. Using an herbal extract Olive leaf extract, helped raise my BP and improved ADD symptoms. OLE boosts norepinephrine. But not enough to replace Adderall. Perhaps the surgery or anesthesia affected your body or the procedure affected some interaction with your digestion, hormonal appetite triggers,is it ghrelin that stimulates and leptin that suppresses?

Quite technical but I did find something about obesity and ADHD, that a common pathway is affected. http://www.paloaltoinstitute.com/PDF/Obesity_and_ADHD.pdf
this does make me think that appetite pathways and ADD can be connected. There’s a paragraph on LPT, long term potentiation with references to several neurotransmitters. Perhaps you are not getting something in your diet now that you were getting before or not digesting and assimilating as well?

I was a bit surprised to read that ADD’ers do tend to be overweight more than non ADDers.I would have thought the hyperactive subtype might have burned off enough extra calories to prevent that.

You may be on to something useful though with ADD in general. Is there any overlap in appetite and ADD? I have never been more than 30 pounds above my current weight and that changed with my thyroid treatment. Both of my parents were overweight and I see some of my traits from each of them.

If the onset was gradual after the surgery, were there any other significant changes? Menopause did affect my ADD. And over the years from perimenopause to post menopause my hormones have continued to shift and need a change in replacement prescriptions. Any chance in menses? Extra stress, illness, injury? exposure to any new chemicals?

Tracking down the triggers of things like this can be frustrating and time consuming. If we can find them, we can sometimes balance them better. I also have some food sensitivities that make me worse. wheat, tomatoes, potatoes are the worst. but high consumption of blueberries, strawberries and other highly colored fruits and veggies can do it also.

Posted by Gadfly on May 01, 2014 at 11:59pm

Hi Kimberly,

Any time we experience a significant change in out lives, it can exacerbate our ADHD symptoms.

Being a bariatric patient myself, my guess is that you may have been channeling some if your ADHD-related behaviors (need for stimulation, impulsivity, mindlessness, etc) into eating/food as many of us do. Especially carbs/sugars—some think that they can be a form of self-medication.

Once we no longer use food as a coping mechanism—which is what you’ve been successful at with your lifestyle change—it’s possible that you were channeling that ADHD stuff (stimulation seeking, impulsivity, etc.) into other behaviors.

Regardless, congrats on getting to the bottom of it, and getting the help you need!  Taking control of your life is a great thing!

Hope that helps!

Lynne Edris, ACG
Life & ADHD Coach
http://www.CoachingADDvantages.com

Posted by ADD_Coach_Lynne on May 02, 2014 at 2:22am

Diet can make an enormous difference with ADD, but that is not a “blanket” statement for everyone’s situation. 

Following my diagnosis with Inattentive ADHD, my Thyroid treatment also had to be changed from a T4 only medication to one that provided T3 because my body would not convert the T4 to T3.  It was an easy transition and the results were amazing. 

The next big change came with my change of diet.  High gluten foods are a major problem for me where my weight is concerned.  My doctor suggested trying a low gluten diet to see if it helped with my weight problems.  I have lost 75 pounds so far and am still working on more weight loss.

As to how medication affects anyone after any kind of surgery or other major medical issues, it will, of course, depend on the procedure performed and how the individual’s system responds to what has changed.

My daughter is contemplating the same procedure that you had.  Yes, we are sure that it will help with the weight problem, but there is no way to know how her system will respond until later.  For now, she has been told to expect things to work differently.

I had thought about a “lap band” procedure, but the doctor refused to do that because of a gastric resection was done earlier and portions of my digestive system were removed.  That situation also contributes to my weight problems.  If only I had know what was coming…  The surgery saved my life, and that makes me happy because the surgeon did not give any assurances that I would exit the surgery alive, much less survive the post-op period.  A change in diet is a small price to pay for a much better, happier life.

Keep a log of the changes you make and report any changes to your doctors.  It may be as simple a thing as the time of day that medications are taken that will make the difference or even how the doses are split across the day.

Posted by Dianne in the Desert on May 02, 2014 at 6:42am

Hey Kimberly,

It seems to me that anything, including medication can effect the stomach whether there was surgery or not. Since you had the surgery and your body has gone through this change, I can imagine this to be highly possible. I am not a doctor, however, I am going to attend The 2014 CHADD Spring Virtual Conference. This is a forum where you can ask questions of the panel of experts on AD/HD. Just google CHADD, read about the presenters back rounds and see if this is for you. I became a member last September and find CHADD equally as helpful as ADDitude! We are blessed to have these for support.
I too take Adderall and find it works very well for me.

Sincerely,
Bonita

Posted by bbelami on May 02, 2014 at 11:40am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.